Steven R. Lentz, MD, PhD
Professor of Internal Medicine
Henry Hamilton Chair in Hematology
University of Iowa Carver College of Medicine
A 49-year-old female received her second dose of the Moderna COVID-19 vaccine, and later that night, she experienced a sudden-onset and very severe headache. She had a prior history of migraine headaches, so she took some migraine medication she had available at home. The next day, her neurologist advised that she take sumatriptan; however, her headaches persisted. A few days later, she went to the emergency room, was given additional medication for her headaches, and was discharged.
Her headaches continued and she returned to the emergency room. On imaging, she was found to have a thrombosis of her superior sagittal sinus, right and left transverse sinuses, and thrombus into the right sigmoid sinus. She was initially anticoagulated with heparin, then transitioned to rivaroxaban.
She also has a long history of ulcerative colitis (UC) that has been treated with prednisone and mesalamine. Her UC has been in remission, and she has been off UC treatments for the past five months. She currently does not have any gastrointestinal symptoms. She has normal hemoglobin levels and no iron deficiency.
I usually stop anticoagulation in COVID vaccine-associated cerebral sinus thromboses after 18 months to two years. However, patients with UC have a risk for spontaneous cerebral sinus thromboses. Can I stop her rivaroxaban at this time, or does she need to continue long-term rivaroxaban? If so, would you recommend a 10 mg or 15 mg dose?
Cerebral venous sinus thrombosis (CVST) is a feature of vaccine-induced immune thrombotic thrombocytopenia (VITT), a syndrome observed four to 40 days after administration of adenovirus-based COVID-19 vaccines, such as those made by AstraZeneca or Johnson & Johnson.1 With rare possible exceptions,2 the mRNA-based COVID-19 vaccines manufactured by Moderna or Pfizer-BioNTech have not been implicated in causing VITT. This patient received the Moderna COVID-19 vaccine, and her headaches began on the day of vaccination, so this is very unlikely to be a case of VITT. The platelet count was not provided, but if the patient presented with thrombocytopenia, I might have ordered a serologic test for anti-platelet factor 4 (PF4) antibodies to confirm it is not VITT.1 If high titer anti-PF4 antibodies were detected, then treatment with intravenous immunoglobulin (IVIg) would have been indicated.3
Initial treatment with heparin and transition to a direct oral anticoagulant (DOAC) is appropriate anticoagulation therapy for acute CVST,4 though the optimal duration of anticoagulation is unknown. When considering long-term anticoagulation, I try to make individualized patient-centered recommendations, thinking about absolute risks of recurrent thrombosis versus bleeding. Based on extrapolation from large trials of patients with unprovoked venous thromboembolism (deep vein thrombosis and/or pulmonary embolism), the absolute risk of recurrence is approximately 25% at five years and 40% at 10 years if anticoagulation is discontinued.5 The risk of recurrence may be higher in patients with continuing risk factors such as inflammatory bowel disease.6 The risk of major bleeding with long-term anticoagulation therapy is in the range of 1% or less annually. Given this patient’s history of UC and her presentation with unprovoked CVST, I would lean toward long-term anticoagulation in this case.
I do not recommend broad thrombophilia screening, but I would consider testing for antiphospholipid antibodies because patients with antiphospholipid syndrome can present with CVST and have better outcomes when treated with warfarin rather than a DOAC.7 If antiphospholipid antibody testing is negative, then I would recommend continuing long-term anticoagulation with rivaroxaban and consider decreasing to the extended dosage of 10 mg daily after six months.8
- American Society of Hematology. COVID-19 Resources: Vaccine-induced immune thrombotic thrombocytopenia (Version 1.9). May 9, 2022. Accessed November 14, 2022. https://www.hematology.org/covid-19/vaccine-induced-immune-thrombotic-thrombocytopenia.
- Sangli S, Virani A, Cheronis N, et al. Thrombosis with thrombocytopenia after the messenger RNA-1273 Vaccine. Ann Intern Med. 2021;174(10):1480-1482.
- Lentz SR. Cooling down VITT with IVIG. Blood. 2021;138(11):921-922.
- Yaghi S, Saldanha, IJ, Misquith C, et al. Direct oral anticoagulants versus vitamin K antagonists in cerebral venous thrombosis: a systematic review and meta-analysis. Stroke. 2022;53(10):3014-3024.
- Khan F, Rahman A, Carrier M, et al. Long term risk of symptomatic recurrent venous thromboembolism after discontinuation of anticoagulant treatment for first unprovoked venous thromboembolism event: systematic review and meta-analysis. BMJ. 2019;366:I4363.
- Lentz SR. Thrombosis in the setting of obesity or inflammatory bowel disease. Blood. 2016;128(20):2388-2394.
- Khairani CD, Bejjani A, Piazza G, et al. Direct oral anticoagulants vs vitamin-K antagonists in thrombotic antiphospholipid syndrome: meta-analysis of randomized controlled trials [published online ahead of print, 2022 Oct 31]. J Am Coll Cardiol. doi: 10.1016/j.jacc.2022.10.008.
- Weitz JI, Lensing AWA, Prins MH, et al. Rivaroxaban or aspirin for extended treatment of venous thromboembolism. N Engl J Med. 2017;376(13):1211-1222.
NEXT MONTH'S CLINICAL DILEMMA
I have a 66-year-old male patient with a history of cold agglutinin disease, atrial fibrillation, dyslipidemia, depression, and anxiety. He has an Eastern Cooperative Oncology Group (ECOG) performance status score of 1. He presented with left testicular swelling and had an orchiectomy. Pathology is consistent with mantle cell lymphoma:
- CD20: Diffusely positive
- Cyclin D1: Positive
- BCL2: Positive
- MUM1: Variably, weakly positive
- Ki-67: Increased, approximately 70-80%
- BCL6: Negative
- TdT: Negative
A post-orchiectomy PET scan showed no evidence of metastatic disease. I was originally planning to treat the patient with either four cycles of R-DHAX (rituximab, dexamethasone, cytarabine, and oxaliplatin) plus autologous hematopoietic cell transplantation (AHCT) or the Nordic regimen (rituximab with dose-intensified cyclophosphamide, doxorubicin, vincristine, prednisone alternating with high-dose cytarabine, followed by AHCT). However, his PET scan came back negative, so I am wondering if this is too aggressive of an approach? Would you recommend rituximab plus bendamustine with cytarabine ± intrathecal methotrexate instead?
How would you respond? Email us at firstname.lastname@example.org.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.